Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 19, NWS Great Falls, MT

December 12, 2017

NWS Great Falls, MT issued this high wind warning at Dec 12, 2017, 3:33 AM MST. It took effect at Dec 12, 2017, 5:00 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2017, 3:33 AM MST (10:33 UTC)
In effect from
Dec 12, 2017, 5:00 AM MST
Expired
Dec 12, 2017, 6:21 PM MST
In force
13 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

418 
WWUS75 KTFX 121033
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
333 AM MST Tue Dec 12 2017

MTZ046-051-121145-
/O.CAN.KTFX.HW.A.0014.171212T1300Z-171213T0700Z/
Eastern Pondera-Fergus-
333 AM MST Tue Dec 12 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Watch.

It will be windy today around Lewistown and Conrad, but overall 
wind speeds should remain below warning criteria. Thus the high 
wind watch has been cancelled.

$$

MTZ009-010-044-045-122300-
/O.UPG.KTFX.HW.A.0014.171212T1300Z-171213T0700Z/
/O.NEW.KTFX.HW.W.0019.171212T1200Z-171213T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, 
and Whitlash
333 AM MST Tue Dec 12 2017

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect until 6 PM MST this evening. the
High Wind Watch is no longer in effect.

* Winds: West 35 to 45 mph, with gusts near 60 mph.

* Timing: Strong winds are expected to develop this morning, and
  then diminish during the early evening hours.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Any new fire starts will be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

$$

MTZ011-013-047-122300-
/O.UPG.KTFX.HW.A.0014.171212T1300Z-171213T0700Z/
/O.NEW.KTFX.HW.W.0019.171212T1900Z-171213T0700Z/
Hill-Chouteau-Blaine-
Including the following locations Havre, Rocky Boy, Rudyard, 
Fort Benton, Carter, Big Sandy, Chinook, Harlem, and Hays
333 AM MST Tue Dec 12 2017

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MST
TONIGHT...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from noon today to midnight MST
tonight. the High Wind Watch is no longer in effect.

* Winds: West 35 to 45 mph, with gusts near 60 mph.

* Timing: Strong winds are expected to develop around Noon time, 
  and then continue into the evening hours. 

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Any new fire starts will be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

http://www.weather.gov/greatfalls
2 follow-up statements
356 
WWUS75 KTFX 122128
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
228 PM MST Tue Dec 12 2017

MTZ011-013-047-130700-
/O.CON.KTFX.HW.W.0019.000000T0000Z-171213T0700Z/
Hill-Chouteau-Blaine-
Including the following locations Havre, Rocky Boy, Rudyard, 
Fort Benton, Carter, Big Sandy, Chinook, Harlem, and Hays
228 PM MST Tue Dec 12 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST
TONIGHT...

* Winds: West 25 to 40 mph, with gusts near 60 mph.

* Timing: Strong winds are expected to develop and continue into
  the evening hours.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Any new fire starts will be difficult to contain.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&


$$

MTZ009-010-044-045-130100-
/O.CON.KTFX.HW.W.0019.000000T0000Z-171213T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
Including the following locations Logan Pass, Marias Pass, 
Browning, Heart Butte, Cut Bank, Shelby, Sunburst, Chester, 
and Whitlash
228 PM MST Tue Dec 12 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* Winds: West 25 to 40 mph, with gusts near 60 mph.

* Timing: Strong winds are expected to develop this morning, and
  then diminish during the early evening hours.

* Impacts: Strong winds may blow down limbs, trees, and power
  lines. Any new fire starts will be difficult to contain.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.


$$

http://www.weather.gov/greatfalls
706 
WWUS75 KTFX 130121
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
621 PM MST Tue Dec 12 2017

Default overview section
MTZ011-013-047-130230-
/O.CAN.KTFX.HW.W.0019.000000T0000Z-171213T0700Z/
Hill-Chouteau-Blaine-
621 PM MST Tue Dec 12 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Great Falls has cancelled the
High Wind Warning.

High Wind Criteria is not expected anymore this evening...although
some breezy winds may be found at times bringing some elevated
fire weather danger. Breezy winds may also linger into 
tomorrow...with High Wind Criteria not expected.


$$

MTZ009-010-044-045-130230-
/O.EXP.KTFX.HW.W.0019.000000T0000Z-171213T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-Liberty-
621 PM MST Tue Dec 12 2017

...HIGH WIND WARNING HAS EXPIRED...

High Wind Criteria is not expected anymore this 
evening...although some breezy winds may be found at times. Breezy
winds may also linger into tomorrow...with High Wind Criteria not
expected.


$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Dec 12, 3:23 AM MST, 10 minutes earlier.

Area forecast discussion, Dec 12, 3:23 AM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
323 AM MST Tue Dec 12 2017

.SYNOPSIS...
An upper level ridge of high pressure will be over the region
through Friday. However, expect windy conditions today over the
Plains of North Central MT while some patchy morning fog is possible
in the valleys of Southwest MT. Afternoon highs will be mild over
the north, with temperatures in the 50s, while 30s are expected over
Southwest MT. A slow change in the weather pattern arrives on
Friday, as the chances for rain or snow start to increase over the
region.

&&

.DISCUSSION...
Today...Strong winds and low humidity over the Northern Plains
will be the main concern. A very low jet max is progged to move
from west to east across the Highway 2 corridor from East Glacier
Park to Harlem today. With some minor mixing, strong winds are
expected today. The main threat will be sustained winds around
40 mph, with a few gusts in the 60 mph range. Thus a high wind
warning will be issued for a portion of the region. Afternoon
temperatures will be mild over the north with the mixing. Over
Southwest MT, repeat conditions, with a cold morning, some patchy
valley fog, and afternoon temperatures a few degrees below normal.

Tonight through Thursday...An upper level ridge of high pressure
will be just to our west. Wind speeds will be lower on Wed/Thu
over the north, thus it will not be as warm. Repeat conditions
will continue over the Southwest, but the fog should not be quite
as bad as we move into Thursday. There is a small chance for a
passing snow shower on Wed near Big Sky as well.

Friday and Saturday...A very slow change in the weather pattern is
expected to begin, as the upper level ridge of high pressure will
start to break down. Because of how strong the ridge is, it is
going to take a few systems to knock it down. Strong winds are
possible on Friday ahead of the precipitation. Expect a chance
for rain/snow especially by Friday night over much of the region.
Pops could be increased a bit over the next few days for Friday
night. As of now, the GFS progs about a 1 inch snowfall and the EC
progs a 2 to 3 inch snowfall.

Sunday...Both models prog a transition day, with breezy
southwesterly winds developing. This will warm temperatures a bit
over the north and allow only a small chance for a passing shower
over the Plains.

For Monday/Tuesday, the forecast models are differing when the
next storm will arrive. The EC is faster and has longer periods of
steady precipitation, while the GFS is slower, with the bulk of
the precip not arriving until next Wed. Thus kept a blend for
pops/temps but confidence is very low for the timing of this event
at this time. Brusda

&&

.AVIATION...
Updated 1000z.
VFR conditions will prevail over the region through the period.
The two aviation impacts over the next 24 hours will be the
potential for patchy morning fog in the Helena/West Yellowstone
areas. I left the fog out of the TAF for Helena for now and will
continue to monitor. The second problem is strong surface winds
through this evening over the Plains of North Central MT. The
winds should diminish after 03z Wed. Brusda

&&

.FIRE WEATHER...
Low humidity and strong winds are expected over the Northern
Plains today. However I will hold off on a highlight as afternoon
temperatures are expected to be overly mild. In either case, any
new fire starts out over the grass lands are going to be difficult
to contain today. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  30  45  28 /   0   0   0   0
CTB  54  26  45  25 /   0   0   0   0
HLN  35  14  35  14 /   0   0   0   0
BZN  35   8  33   8 /   0   0   0   0
WEY  27  -3  30  -3 /   0   0   0   0
DLN  39  15  38  15 /   0   0   0   0
HVR  53  20  44  20 /   0   0   0   0
LWT  52  25  42  25 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from noon today to midnight MST tonight
Blaine...Chouteau...Hill.

High Wind Warning until 6 PM MST this evening Eastern Glacier...
Liberty...Northern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.